Chronic arsenic poisoning from a realgar-containing traditional medicine causing hepatic veno-occlusive disease and polyserositis: a case report
Related Experiment Videos
1Department of Gastroenterology, Zhengzhou Central Hospital Affiliated to Zhengzhou University, No. 16 Tongbai North Road, Zhongyuan District, Zhengzhou, 450000, Henan, China. liuhei0821@163.com.
Background:
Hepatic veno-occlusive disease (VOD) is a potentially life-threatening vascular liver disorder. Its association with chronic arsenic poisoning from traditional medicines is rare, and this case highlights a unique etiology and the importance of timely intervention.
Case Presentation:
A 20-year-old Han Chinese female presented with progressive abdominal distension after self-administering Jian'er Pills (containing realgar, As₂S₂) at 15 tablets/day for one year-25% above the recommended maximum dose. Clinical, laboratory, imaging, and histopathological data were collected. Physical examination revealed palmoplantar hyperkeratosis, diffuse hyperpigmentation, hepatomegaly, and ascites. No peripheral edema was noted. Laboratory tests confirmed severe arsenic toxicity (urinary arsenic 4523.6 μg/L; blood arsenic 151.4 μg/L) and pancytopenia. Liver function tests showed ALT 78 U/L, AST 65 U/L, total bilirubin 1.2 mg/dL, direct bilirubin 0.4 mg/dL. Imaging showed hepatomegaly with periportal edema, massive ascites, and bilateral pleural and pericardial effusions. Liver biopsy confirmed VOD with characteristic features: sinusoidal dilatation, central venule obliteration, and hyaline microthrombi. The patient received chelation therapy with sodium dimercaptopropanesulfonate and sodium thiosulfate. Within four days, pericardial and pleural effusions resolved completely, and ascites volume decreased by > 50%. After three treatment cycles, all effusions resolved and hepatic venous flow normalized. At 7-month follow-up, arsenic levels normalized, with no recurrence of effusions and normal liver function.
Conclusions:
Chronic excessive intake of arsenic-containing traditional medicines can precipitate life-threatening VOD with polyserositis. Early diagnosis and prompt chelation therapy are crucial for achieving complete and sustained recovery.
Related Concept Videos
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is slower than the...
Chronic Pancreatitis II: Pathophysiology
Portal Hypertension
Hepatic Encephalopathy
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test
Pharmaceutical Poisoning: Treatment Strategies